Advertisement

What is akathisia?

Akathisia is a rare but serious side effect that is seen with individuals taking SSRI or Antipsychotic medication. It is internally experienced as pent up agitation, restlessness and a disquieting sense of pressure. Externally speaking, it can manifest as pacing, fretfulness, and a relentless inability to be physically still. Akathisia is sometimes "missed" as a significant side effect and often misdiagnosed as "anxiety or agitation." Akathisia can lead to violent outbursts, often out of character for the individual taking medication. Careful monitoring of SSRI and Antipsychotic medication is paramount as is educating patients and family members as to how to detect this psychomotor side effect.

 

A subtle and often not properly recognized side effect of antipsychotics is akathisia. Akathisia can be defined as a sense of restlessness: it can be physical and characterized by inability to sit still, constant fidgeting, or pacing. It can also be mental and characterized by marked mental restlessness, agitation, extreme discomfort, and rage outbursts. To the extent that it expresses itself primarily as mental restlessness, it is often mistaken for worsening mania or for a mixed state in bipolar disorder.

One must carefully interview the patient to distinguish these two conditions, and even then it can sometimes be hard to tell. Sometimes if we can't tell, we will use a medication that usually reverses akathisia as a test dose. The reason we need to tell is that the response to worsening hypomania or mixed states is usually an increase in the antipsychotic dose, which is the wrong approach to do if the patient is having akathisia.

Continue Learning about Antipsychotic

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.